The prolonged use of continuous intravenous sedation [benzodiazepines (BZDs)] and pain medication [opioids (OPs)] is now common in intensive care units. Few studies have evaluated the characteristics that may lead to an acute withdrawal syndrome when these long-term medications are withdrawn. Those studies that have made recommendations for weaning rates to prevent withdrawal have given these recommendations with minimal data to support their recommendations. The purpose of this study was to retrospectively review the records of adult burn patients for the presence of acute BZD or OP withdrawal syndrome and to characterize whether patterns of BZD or OP administration or weaning rates contribute to the development of acute withdrawal syndrome. We found no relation of acute withdrawal syndrome to peak dose, total dose, or duration of dose of BZD/OP before the terminal withdrawal phase. There was a significant relationship between the rate of BZD/OP weaning in the terminal drug withdrawal phase and the percentage of days that patients experienced withdrawal symptoms (P < 0.005). Those patients who underwent a prolonged terminal weaning from these medications experienced fewer symptoms. The optimal rate of weaning that would allow decreased ventilator and intensive care unit length of stay without development of acute withdrawal symptoms is yet to be determined.
|Original language||English (US)|
|Number of pages||5|
|State||Published - Apr 2000|
ASJC Scopus subject areas